Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

July 28, 2021Crow Wing County, Minnesota

NWS Duluth, MN issued this special weather statement at Jul 28, 2021, 6:56 AM CDT for Crow Wing County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 6:56 AM CDT (11:56 UTC)
Expired
Jul 28, 2021, 7:15 AM CDT
In force
19 min
Issued by
NWS Duluth, MN

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4029 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS83 KDLH 281156
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
656 AM CDT Wed Jul 28 2021

MNZ033-034-281215-
Crow Wing-South Cass-
656 AM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES...

At 656 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Poplar, to Leader, to near Pillager, and moving
east at 45 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will be near...
  Pillager around 700 AM CDT.
  Baxter and Gull Lake around 710 AM CDT.
  Pequot Lakes and Nisswa around 715 AM CDT.

Other locations impacted by these storms include Lake Shore, Barrows,
Sylvan, Casino, Crow Wing State Park, East Gull Lake and Jenkins.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4670 9435 4624 9423 4627 9434 4630 9435
      4630 9439 4631 9438 4633 9442 4633 9446
      4631 9450 4633 9459 4648 9468 4672 9470
TIME...MOT...LOC 1156Z 288DEG 40KT 4670 9463 4652 9461 4637 9453 

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:51 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 28, 4:51 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
451 AM CDT Wed Jul 28 2021

.DISCUSSION...(Today through Tuesday)
Issued at 442 AM CDT Wed Jul 28 2021

Summary: Thunderstorms are expected this morning and again this
afternoon and evening. Some storms may be severe from late morning
through this evening. Hot today with highs in the low 80s to low
90s. Heat indices of 95 to 100 degrees for portions of central
Minnesota and the I-35 corridor from Moose Lake south. A little
cooler and drier Thursday. Chance of showers and storms returns
Friday through Saturday.

At 09Z a warm front stretched from near Devils Lake to near
Fargo, ND to near Saint Cloud, MN to around Albert Lea. The latter
location more of a composite front and outflow boundary. South of
the front dewpoints were in the low to upper 70s, impressive
moisture for this time of night even in July. A southwesterly
nocturnal low-level jet was indicated both by the RAP analysis and
regional VAD profiles, the leading edge of which was providing
convergence for elevated convection over the NDak/SDak/MN border.
Think these storms will continue to percolate over the next
several hours and advance east-southeasterly along the front.
MLCAPE of 2000-3500 J/kg was found south of the warm front. While
the elevated convection is unlikely to tap all of that
instability, there should be enough energy available to support
strong to severe storms. Another area of thunderstorms stretched
from northwest Ontario west into Manitoba ahead of an approaching
shortwave trough.

The LLJ will continue to support convection and push it eastward
with time this morning. The jet will gradually veer and weaken
after 14Z, which should result in storms weakening if not
dissipating entirely. A few strong to severe storms appear
possible from Pine River east to the I-35 corridor this morning.
Within the last hour quarter-size hail was reported in Fargo.
Outflow from the early morning convection will serve to sharpen
the the warm frontal gradient.

The front will lift northward and should be oriented from around
Lake of the Woods to the Twin Cities by 15Z and perhaps a little
farther north by early afternoon. The convection over the Canadian
Prairies may weaken by late morning, but storms should redevelop
in the 17Z-19Z timeframe ahead of the shortwave trough, over
southeast Manitoba, northwest Minnesota, and adjacent areas of
northwest Ontario. There will be ample instability and deep layer
shear for severe thunderstorms this afternoon through this evening
along the warm front. I’ll defer to the SPC SWODY1 for more
detailed mesoscale analysis of the convective parameters. Storm
mode will initially favor discrete supercells with all modes of
severe weather possible. Storm motions will be southeasterly along
the front. There is a potential for a few tornadoes while storms
remain discrete, especially those which can ride along the frontal
boundary. LCLs initially will be high initially, but should lower
with time due to ingestion of RFD moisture. Very large hail up to
baseball size and damaging wind gusts to 70 are possible with the
discrete storms. Deep layer shear of 40 to 55 knots is forecast,
which should lead to eventual upscale growth into an MCS. Once
that transition occurs, the hail threat will diminish while the
wind potential will increase. Gusts of 80 to 90 mph will not be
out of the question at the apex of any bowing segments which
develop. QLCS tornadoes are not out of the question, either.
Torrential rainfall may lead to localized flash flooding before
storm motions increase with the transition to an MCS. With recent
rainfall over NW WI, even after the transition there may be a risk
for flash flooding. Precipitable water of 1.5 to 2 inches with
storms oriented parallel to the front will make storms efficient
rain producers.

In addition to the severe weather risk today and tonight, hot
temperatures are on tap. Portions of the Northland will experience
heat indices of 95 to 100 degrees this afternoon from the
Brainerd lakes east into the I-35 corridor south of Moose Lake and
into the St. Croix Valley near Grantsburg and Siren, WI. There is
a question whether temperatures will be able to reach the low to
middle 90s required to push heat indices over 100 with the morning
clouds and storms. Should clouds clear by mid to late morning,
afternoon temps may need to be increased a few degrees for those
areas.

Quieter weather is on tap for Thursday along with cooler
conditions. Another round of showers and storms is possible for
Friday afternoon through Saturday as a shortwave trough passes
through the region on northwest flow. A weak cool front will
accompany the trough and should be able to touch off a few showers
and storms. At this time the risk of severe weather appears low.
Temperatures will be in the 70s for most locations Saturday
through Monday. Tuesday will see temperatures warm up a few
degrees and there could be a few showers or storms during the
afternoon and evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1244 AM CDT Wed Jul 28 2021

Fog will reduce visibility at several sites this morning. Showers
and thunderstorms are forecast to develop by 10 to 11Z in central
Minnesota in response to a strengthening nocturnal low-level jet.
These storms should push northeastward with time and weaken by
15Z. Another round of showers and storms is forecast to develop by
16Z in southern Manitoba and northwest Ontario and push
southeastward across northern Minnesota and into northwest
Wisconsin through this evening. Any storms which develop may
produce hail and wind gusts greater than 45 kts. Overall
confidence in storm timing and location is medium.

&&

.MARINE...
Issued at 451 AM CDT Wed Jul 28 2021

Northeast winds of around 5 to 10 knots are expected this
morning. Winds in the southwest arm may increase this afternoon to
around 15 knots. Strong to severe thunderstorms are possible this
afternoon and this evening with wind gusts up to 50 knots and
locally higher waves. The storm threat will diminish by late this
evening and quiet weather is expected for Thursday and much of
Friday. A few storms are possible again Friday afternoon through
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  61  80  55 /  70  40   0   0
INL  83  57  79  50 /  70  10   0  10
BRD  94  61  83  57 /  40  30   0   0
HYR  85  61  81  51 /  90  80   0   0
ASX  86  61  80  53 /  70  60   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Jul 28, 6:52 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
652 AM CDT Wed Jul 28 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
652 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Some storms are possible this morning from central Minnesota to
the I-35 corridor. Some storms may be strong to severe. Large hail
to ping pong ball size, wind gusts to 60 mph, and frequent cloud-
to-ground lightning are the main threats this morning.

Dense fog is possible this morning, primarily around Lake
Superior. For more details see the Dense Fog Advisory.

Thunderstorms are expected to redevelop over northwest Minnesota,
southeast Manitoba, and adjacent areas of northwest Ontario this
afternoon and move southeast through northern Minnesota into
northwest Wisconsin this afternoon and evening. Some storms will
likely become severe with hail up to baseball size, damaging wind
gusts exceeding 75 mph, frequent cloud-to-ground lightning, and
heavy rainfall which may lead to localized flash flooding. There
is also a small chance of a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-291200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
652 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Dense fog is possible this morning, reducing visibility to less
than 1 nautical mile.

Thunderstorms are expected to move over western Lake Superior
this afternoon and evening. A few storms may be strong to severe
with large hail, damaging wind gusts up to 50 knots, frequent
cloud- to- water lightning, and locally heavy rainfall which may
reduce visibility below one- half mile. Wind and waves may become
large and chaotic around and in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

Levens/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 28, 6:15 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
615 AM CDT Wed Jul 28 2021

MNZ025-033-281145-
North Cass-South Cass-
615 AM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS
COUNTY...

At 615 AM CDT, strong thunderstorms were along a line extending from
7 miles west of Lake George, to 6 miles west of Nevis, to near
Huntersville, and moving southeast at 40 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of southwestern
North Cass and northwestern South Cass Counties, including the
following locations... Oshawa.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4680 9479 4680 9466 4708 9467 4711 9466
      4710 9461 4663 9452 4663 9479
TIME...MOT...LOC 1115Z 304DEG 36KT 4719 9515 4699 9497 4684 9495

Huyck
Special weather statement, Jul 28, 6:53 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
653 AM CDT Wed Jul 28 2021

MNZ025-033-281215-
North Cass-South Cass-
653 AM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY...

At 653 AM CDT, a strong thunderstorm was 8 miles northeast of
Huntersville, or 18 miles southwest of Walker, moving east at 50 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Backus around 705 AM CDT.

Other locations impacted by this storm include Oshawa.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4680 9466 4692 9466 4688 9444 4666 9457
      4676 9479 4680 9478
TIME...MOT...LOC 1153Z 292DEG 44KT 4684 9474

Huyck
Special weather statement, Jul 28, 6:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 AM CDT Wed Jul 28 2021

MNZ033-034-281215-
Crow Wing-South Cass-
656 AM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES...

At 656 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Poplar, to Leader, to near Pillager, and moving
east at 45 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will be near...
  Pillager around 700 AM CDT.
  Baxter and Gull Lake around 710 AM CDT.
  Pequot Lakes and Nisswa around 715 AM CDT.

Other locations impacted by these storms include Lake Shore, Barrows,
Sylvan, Casino, Crow Wing State Park, East Gull Lake and Jenkins.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4670 9435 4624 9423 4627 9434 4630 9435
      4630 9439 4631 9438 4633 9442 4633 9446
      4631 9450 4633 9459 4648 9468 4672 9470
TIME...MOT...LOC 1156Z 288DEG 40KT 4670 9463 4652 9461 4637 9453

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:15 AM CDTSpecial Weather StatementDLHCass30 min
Jul 28, 6:42 AM CDTDense Fog AdvisoryDLHCarlton, Lake, Saint Louis3 hr
Jul 28, 6:50 AM CDTMarine Dense Fog AdvisoryDLH3 hr
Jul 28, 6:53 AM CDTSpecial Weather StatementDLHCass22 min
Jul 28, 9:36 AM CDTSpecial Weather StatementDLHItasca24 min
Jul 28, 9:53 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca20 min
Jul 28, 9:57 AM CDTSpecial Weather StatementDLHItasca18 min
Jul 28, 10:05 AM CDTSevere Thunderstorm WarningDLHItasca40 min
Jul 28, 10:34 AM CDTSpecial Weather StatementDLHItasca26 min
Jul 28, 10:43 AM CDTSpecial Weather StatementDLHItasca17 min
Jul 28, 10:58 AM CDTSpecial Weather StatementDLHItasca17 min
Jul 28, 11:14 AM CDTSpecial Weather StatementDLHItasca31 min
Jul 28, 11:41 AM CDTSpecial Weather StatementDLHItasca34 min
Jul 28, 11:45 AM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 28, 12:13 PM CDTSpecial Weather StatementDLHKoochiching32 min
Jul 28, 12:15 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Jul 28, 12:44 PM CDTSpecial Weather StatementDLHKoochiching31 min
Jul 28, 1:29 PM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 28, 1:51 PM CDTSpecial Weather StatementDLHSaint Louis9 min
Jul 28, 1:54 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis43 min
Jul 28, 2:04 PM CDTSpecial Weather StatementDLHSaint Louis11 min
Jul 28, 2:33 PM CDTSpecial Weather StatementDLH27 min
Jul 28, 2:39 PM CDTSpecial Weather StatementDLH21 min
Jul 28, 2:55 PM CDTSpecial Weather StatementDLH20 min
Jul 28, 3:16 PM CDTSpecial Weather StatementDLH29 min
Jul 28, 3:40 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Jul 28, 4:31 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 28, 4:43 PM CDTSpecial Weather StatementDLHLake17 min
Jul 28, 6:22 PM CDTSpecial Weather StatementDLHKoochiching23 min
Jul 28, 6:43 PM CDTSpecial Weather StatementDLHKoochiching17 min
Jul 28, 6:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching39 min
Jul 28, 2:44 PM CDTSpecial Weather StatementDLHSawyer16 min
Jul 28, 2:58 PM CDTSpecial Weather StatementDLHPrice17 min
Jul 28, 5:09 PM CDTSpecial Weather StatementDLHAshland21 min
Jul 28, 5:33 PM CDTSpecial Weather StatementDLHIron12 min
Jul 28, 5:51 PM CDTSpecial Weather StatementDLHIron24 min
Jul 28, 6:14 PM CDTSpecial Weather StatementDLHPrice16 min
Jul 28, 6:30 PM CDTSpecial Weather StatementDLHPrice15 min
Jul 28, 6:41 PM CDTSpecial Weather StatementDLHIron19 min
Jul 28, 6:44 PM CDTSpecial Weather StatementDLHPrice16 min
Jul 28, 6:56 PM CDTSpecial Weather StatementDLHPrice19 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.